Skip to main content Accessibility help

Symmetric Bi-Skew Maps and Symmetrized Motion Planning in Projective Spaces

  • Jesús González (a1)


This work is motivated by the question of whether there are spaces X for which the Farber–Grant symmetric topological complexity TCS(X) differs from the Basabe–González–Rudyak–Tamaki symmetric topological complexity TCΣ(X). For a projective space ${\open R}\hbox{P}^m$ , it is known that $\hbox{TC}^S ({\open R}\hbox{P}^{m})$ captures, with a few potential exceptional cases, the Euclidean embedding dimension of ${\open R}\hbox{P}^{m}$ . We now show that, for all m≥1, $\hbox{TC}^{\Sigma}({\open R}\hbox{P}^{m})$ is characterized as the smallest positive integer n for which there is a symmetric ${\open Z}_{2}$ -biequivariant map Sm×SmSn with a ‘monoidal’ behaviour on the diagonal. This result thus lies at the core of the efforts in the 1970s to characterize the embedding dimension of real projective spaces in terms of the existence of symmetric axial maps. Together with Nakaoka's description of the cohomology ring of symmetric squares, this allows us to compute both TC numbers in the case of ${\open R}\hbox{P}^{2^{e}}$ for e≥1. In particular, this leaves the torus S1×S1 as the only closed surface whose symmetric (symmetrized) TCS (TCΣ) invariant is currently unknown.



Hide All
1Adem, J., Gitler, S. and James, I. M., On axial maps of a certain type, Bol. Soc. Mat. Mexicana (2) 17 (1972), 5962.
2Basabe, I., González, J., Rudyak, Y. B. and Tamaki, D., Higher topological complexity and its symmetrization, Algebr. Geom. Topol. 14(4) (2014), 21032124.
3Berrick, A. J., Axial maps with further structure, Proc. Amer. Math. Soc. 54 (1976), 413416.
4Berrick, A. J., Feder, S. and Gitler, S., Symmetric axial maps and embeddings of projective spaces, Bol. Soc. Mat. Mexicana (2) 21(2) (1976), 3941.
5Cohen, D. C. and Vandembroucq, L., Topological complexity of the Klein bottle, J. Appl. Comput. Topol. 1 (2017), 199213.
6Davis, D. M., The symmetric topological complexity of the circle, N. Y. J. Math. 23 (2017), 593602.
7Domínguez, C., González, J. and Landweber, P., The integral cohomology of configuration spaces of pairs of points in real projective spaces, Forum Math. 25(6) (2013), 12171248.
8Dranishnikov, A., On topological complexity of non-orientable surfaces, Topol. Applic. (special issue dedicated to Kodama) 232 (2017), 6169.
9Dranishnikov, A., The topological complexity and the homotopy cofiber of the diagonal map for non-orientable surfaces, Proc. Amer. Math. Soc. 144(11) (2016), 49995014.
10Farber, M., Topological complexity of motion planning, Discr. Comput. Geom. 29(2) (2003), 211221.
11Farber, M., Instabilities of robot motion, Topol. Appl. 140(2–3) (2004), 245266.
12Farber, M. and Grant, M., Symmetric motion planning, In Topology and robotics (ed. Farber, M., Ghrist, R., Burger, M. and Koditschek, D.), Contemporary Mathematics, Volume 438, pp. 85104 (American Mathematical Society, Providence, RI, 2007).
13Farber, M., Tabachnikov, S. and Yuzvinsky, S., Topological robotics: motion planning in projective spaces, Int. Math. Res. Not. 34 (2003), 18531870.
14González, J., Symmetric topological complexity as the first obstruction in Goodwillie's Euclidean embedding tower for real projective spaces, Trans. Amer. Math. Soc. 363(12) (2011), 67136741.
15González, J. and Landweber, P., Symmetric topological complexity of projective and lens spaces, Algebr. Geom. Topol. 9(1) (2009), 473494.
16Grant, M., Symmetrized topological complexity, J. Topol. Anal., in press (arXiv:1703. 07142).
17Hopf, H., Systeme symmetrischer Bilinearformen und euklidische Modelle der projektiven Räume, Vierteljschr. Naturforsch. Ges. Zürich 85 1940), 165177.
18Massey, W. S., The quotient space of the complex projective plane under conjugation is a 4-sphere, Geometriae Dedicata 2 (1973), 371374.
19Nakaoka, M., Cohomology theory of a complex with a transformation of prime period and its applications, J. Inst. Polytech. Osaka City Univ. Ser. A 7 (1956), 51102.
20Palais, R. S., On the existence of slices for actions of non-compact Lie groups, Ann. Math. (2) 73 (1961), 295323.
21Palais, R. S. and Terng, C.-L., Critical point theory and submanifold geometry, Lecture Notes in Mathematics, Volume 1353 (Springer-Verlag, Berlin, 1988).
22Schwarz, A., The genus of a fiber space, Amer. Math. Soc. Transl. (2) 55 (1966), 49140.


MSC classification

Symmetric Bi-Skew Maps and Symmetrized Motion Planning in Projective Spaces

  • Jesús González (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed